Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2018 Jun 8;20(7):55.
doi: 10.1007/s11906-018-0859-x.

ACE Inhibitor-Induced Angioedema: A Review

Affiliations
Review

ACE Inhibitor-Induced Angioedema: A Review

William J Kostis et al. Curr Hypertens Rep. .

Abstract

Purpose of review: This study aims to examine current knowledge on the occurrence, pathophysiology, and treatment of angioedema among patients who receive angiotensin-converting enzyme inhibitors.

Recent findings: Angiotensin-converting enzyme inhibitors (ACE-I), a medication class used by an estimated 40 million people worldwide, are associated with angioedema that occurs with incidence ranging from 0.1 to 0.7%. The widespread use of ACE-I resulted in one third of all emergency department visits for angioedema. Angioedema occurs more frequently in African Americans, smokers, women, older individuals, and those with a history of drug rash, seasonal allergies, and use of immunosuppressive therapy. The pathophysiology of ACE-I-induced angioedema involves inhibition of bradykinin and substance P degradation by ACE (kininase II) leading to vasodilator and plasma extravasation. Treatment modalities include antihistamines, steroids, and epinephrine, as well as endotracheal intubation in cases of airway compromise. Patients with a history of ACE-I-induced angioedema should not be re-challenged with this class of agents, as there is a relatively high risk of recurrence.

Conclusion: ACE-I are frequently used therapeutic agents that are associated with angioedema. Their use should be avoided in high-risk individuals and early diagnosis, tracheal intubation in cases of airway compromise, and absolute avoidance of re-challenge are important.

Keywords: Angioedema; Angiotensin II; Angiotensin-converting enzyme inhibitors; Bradykinin; Hypertension.

Similar articles

See all similar articles

Cited by 4 articles

References

    1. Arch Intern Med. 2005 Jul 25;165(14):1637-42 - PubMed
    1. J Forensic Sci. 2001 Sep;46(5):1239-43 - PubMed
    1. Pharmacol Rev. 1998 Sep;50(3):357-86 - PubMed
    1. Ann Intern Med. 1992 Aug 1;117(3):234-42 - PubMed
    1. N Engl J Med. 2002 Aug 22;347(8):621-2 - PubMed

MeSH terms

Feedback